Pennsylvania, 2009Damaging Winds in Pennsylvania, July 23, 2009
July 23, 2009 · NWS CTP · 2 events in 2 counties and zones
Slow moving thunderstorms along a nearly stationary cold front produced damaging winds in Franklin and Clinton Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms along a nearly stationary cold front produced damaging winds in Franklin and Clinton Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 23, 2:15 PM EST, 2 hours earlier.
Area forecast discussion, Jul 23, 2:15 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT THU JUL 23 2009
.SYNOPSIS...
A STUBBORN UPPER LEVEL TROUGH OVER THE GREAT LAKES WILL KEEP
SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH THE WEEKEND.
&&
.NEAR TERM /THROUGH FRIDAY/...
A SLOW MOVING COLD FRONT WILL SLOW EVEN FURTHER AS IT CROSSES
CENTRAL PA TONIGHT...REACHING A HALT OVER THE SUSQUEHANNA RIVER
VALLY AROUND 12Z FRIDAY. AT THE SAME TIME...AN ANOMALOUSLY DEEP
SURFACE LOW WILL TRACK UP THE EASTERN SEABOARD TO SOUTHERN NEW
ENGLAND AND TAP 2+ PWATS AS IT DOES SO. SIGNIFICANTLY DECREASING
DEEP LAYER MOISTURE WILL FOLLOW AS THE STORM MOVES AWAY ON FRIDAY
WITH PWATS DECREASING BELOW ONE INCH OVER PORTIONS OF CENTRAL AND
WESTERN PA IN THE AFTERNOON.
FOR THE NEAR TERM...RICH DEEP LAYER MOISTURE WITH PWATS IN EXCESS
OF 1.5 AND DEFORMATION BETWEEN THE COASTAL AND ERN GLAKS LOW
CIRCULATIONS AS WELL AS THE ADVANCING DRY SLOT ALOFT WILL MAINTAIN
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS. SHEAR IS LACKING FOR
SEVERE...BUT STORMS ARE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL. LOCAL 2 TO 3 INCH AMOUNTS OCCURRED EARLIER TODAY OVER
SOUTHERN YORK COUNTY. FORTUNATELY...BOUNDARY LAYER FLOW 20 TO 25
KTS IS KEEPING CELLS MOVING RIGHT ALONG THIS AFTERNOON WHICH IS A
DIMINISHING FACTOR FOR ANY THREAT OF FLOODING. WILL NEED TO WATCH
THE NORTHWEST AND FAR SOUTHEAST CLOSELY DUE TO RECENT HEAVY
RAINFALL.
18 HOUR RAINFALL THROUGH EARLY FRIDAY MORNING STILL AVERAGING
BETWEEN ONE QUARTER TO ONE HALF INCH. WILL WATCH CAREFULLY AS THE
FRONT SLOWS FURTHER THIS EVENING OVER THE LOWER SUSQ. AS THERE MAY
BE AN AREA OF TRAINING CELLS FROM THE RIGDE AND VALLEY REGION OF
CENTRAL PA SOUTHWARD THROUGH THE LOWER SUSQ.
UPPER LOW LIFTING NE ACROSS THE EASTERN GRT LKS ON FRIDAY. EARLY
LOW CLOUDS SHOULD MIX OUT TO PARTLY SUNNY SKIES...RESULTING IN
MODERATE INSTABILITY BY AFTN WITH ENS MEAN CAPES ARND 1200J/KG.
THUS...GIVEN COLD TEMPS ALOFT...CAN/T RULE OUT ISOLATED LARGE HAIL
WITH A FEW OF THE STORMS.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
FORECAST CHALLENGES FOR FRI NGT THRU SAT RESIDE WITH INTENSITY OF
OVERNIGHT FOG...AND AFT MAX T/S ACROSS PORTIONS OF THE SUSQ-RIVER
VALLEY.
ATTM 500MB HEIGHTS MARGINALLY INCREASE ON THE NORTHERN PERIPHERY OF
A WEAK RIDGE. ENSEMBLES HAVE A HIGH CONFIDENCE WITH STEADY LIFT
NORTH OF A MID-LVL VORT MAX INTO SOUTHERN ONTARIO...AS NEGATIVELY
TILTED TROUGH AXIS RETROGRADES AND FOCUSES TOWARDS MIDWEST REGION
FOR SAT. ANTICIPATE DEW PT/S REMAINING ELEVATED IN THE UPPER 50S/LOW
60S OVERNIGHT WITH A VERY MILD NGT. PATCHY FOG SHUD EASILY DEVELOP
FROM A MOIST BNDRY LYR...AND LINGER THRU SUNRISE.
PWAT VALUES REMAIN SEASONAL ARND 1.2 TO 1.5 INCHES SAT AFTN.
INSTABILITY REMAINS MARGINAL WITH NEAR SFC LAPSE RATES
STEEPENING...HOWEVER REMAINS DISCONNECTED TO MID-LVL LAPSE RATES
WHICH REMAIN MINIMAL. SHEAR REMAINS UNI-DIRECTIONAL...WITH A GRADUAL
INCREASE IN THE 1-3KM RANGE OF 15 TO 20 KTS FROM SW. PARCELS SHUD
EASILY BE SATURATED WITH MINIMAL LIFT...HOWEVER NOT MUCH VERTICAL
MOTION ANTICIPATED SO ATTM GOING WITH A PREDOMINANTLY DRY SAT AFTN.
CAN/T RULE OUT AN ISO SHRA/TSRA...SO HAVE A 20 POP REMAINING
SUPPORTED BY A COUPLE ENSEMBLE MEMBERS. 850MB THERMAL RIDGE PUSHES
17 TO 19 DEG C AIR INTO CENTRAL/SOUTHERN PORTIONS OF CWFA...COUPLED
WITH MINIMAL SOLAR FILTERING AND WE SHUD BE SEEING VERY WARM/MUGGY
CONDS. ANTICIPATE NEAR 90 DEGREES IN SOME OF THE VALLEYS ACROSS THE
LOWER SUSQ-VALLEY...TO LOW/MID 80S ACROSS CENTRAL/NW MTNS OF CWFA.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
BIT OF UNCERTAINTY RIGHT AWAY IN THIS PERIOD ON SUNDAY...AS TIMING
OF FROPA HAS BEEN CHANGING WITH EACH MODEL RUN. HENCE KEPT POPS
MODERATELY HIGH THROUGHOUT THE DAY TO REPRESENT UNCERTAINTY. HOWEVER
IT APPEARS THE FROPA IS TRENDING LATER AND LATER INTO SUNDAY...AND
AT THIS POINT...HIGHEST CONFIDENCE SOLUTION SEEMS TO BRING IT
THROUGH AROUND 18Z. CHC FOR SOME HEAVY RAINFALL WITH THIS FRONT AS
WELL...WITH 12Z GEFS SHOWING A 90% CHC OF 24HR QPF OVER A HALF AN
INCH SUNDAY EVENING THROUGH MONDAY EVENING FOR NEARLY ALL OF THE
CWA.
12Z GEFS ALSO SUGGESTS COLD FRONT WILL BE SLOW TO CLEAR PA...HENCE
KEPT A CHC OF SHRA/TSRA IN THE FORECAST FOR MONDAY...ESP IN THE SE.
AFTER THIS...GFS TRENDS TOWARD THE 500MB TROUGH AXIS SHIFTING
FURTHER WEST...WITH MID ATLANTIC RIDE EDGING INTO THE AREA. WHILE
THE DAILY CHANCE OF SHOWERS AND THUNDERSTORMS WILL LIKELY REMAIN
NEXT WEEK...AS SHORT WAVES CONTINUE TO SPIN AROUND UPPER LOW
THROUGH PA...PERSISTED S/SE WILL BRING WARMER CONDITIONS...WITH
TEMPERATURES IN LOWER SUSQUEHANNA REACHING THE MID TO UPPER
EIGHTIES FOR MOST OF THE WEEK.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
NMRS SHOWERS AND SCT TSRA XPCD THIS EVENING ALONG AND AHEAD OF
COLD FRONT WHICH WILL STALL OVER THE LOWER SUSQUEHANNA RIVER VALLY
BY EARLY FRIDAY. MVFR CIGS WILL TREND DOWNWARD WITH FAIRLY
WIDESPREAD FOG FORMATION AFTER MIDNIGHT AND AREAS OF IFR. SHOWERS
AND ISOLATED THUNDERSTORMS WILL PERSIST ON FRIDAY AS AN UPPER
LEVEL TROF PASSES NE OF THE AREA.
OUTLOOK...
SAT...MAINLY VFR.
SUN...MVFR IN SHRA.
MON...MAINLY VFR.
TUE...MAINLY VFR...SCT MVFR IN AFTN SHRA.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...FITZGERALD/STEINBUGL
NEAR TERM...DEVOIR
SHORT TERM...BEACHLER
LONG TERM...BEACHLER/DICKEY
AVIATION...DEVOIR/STEINBUGL
Hazardous weather outlook, Jul 23, 4:02 AM EST, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
502 AM EDT THU JUL 23 2009
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-240915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
502 AM EDT THU JUL 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 23, 3:56 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
456 PM EDT THU JUL 23 2009
PAZ012-041-045-046-232200-
NORTHERN CLINTON PA-NORTHERN LYCOMING PA-SOUTHERN CLINTON PA-
SOUTHERN LYCOMING PA-
456 PM EDT THU JUL 23 2009
...A STRONG THUNDERSTORM WILL AFFECT EASTERN CLINTON AND WEST CENTRAL
LYCOMING COUNTIES...
AT 455 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
LOCK HAVEN...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS.
THIS STORM WILL BE NEAR MILL HALL AROUND 505 PM...LOCK HAVEN AROUND
515 PM...GLEN UNION AROUND 520 PM...DUNNSTOWN AROUND 525 PM...
MCELHATTAN AROUND 535 PM AND AVIS AROUND 545 PM.
THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 171 AND 172.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220...STATE
ROAD 120.
LAT...LON 4147 7738 4128 7712 4101 7756 4104 7759
4106 7756 4106 7759 4111 7768 4111 7773
4112 7775
EXPERIMENTAL
FORECASTER: BEACHLERSpecial weather statement, Jul 23, 4:12 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
512 PM EDT THU JUL 23 2009
PAZ056-057-063-232215-
CUMBERLAND PA-DAUPHIN PA-PERRY PA-
512 PM EDT THU JUL 23 2009
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DAUPHIN...EAST CENTRAL
PERRY AND NORTHEASTERN CUMBERLAND COUNTIES...
AT 511 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
MECHANICSBURG...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS.
THIS STORM WILL BE NEAR WERTZVILLE...AND SHIREMANSTOWN AROUND 525
PM...CAMP HILL AROUND 530 PM...AND NEW CUMBERLAND AROUND 535
PM...ENOLA...WEST FAIRVIEW AND WORMLEYSBURG AROUND 540 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 224 AND 239...I-81 BETWEEN
MILE MARKERS 48 AND 81...I-83 BETWEEN MILE MARKERS 40 AND 50.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE HARRISBURG
EXPRESSWAY...ROUTE 11...ROUTE 11/15...ROUTE 15...ROUTE 22...ROUTE
209...ROUTE 322/22.
LAT...LON 4021 7721 4057 7688 4044 7667 4038 7665
4021 7687 4022 7690 4020 7692 4019 7691
4016 7693 4017 7697 4015 7698 4016 7701
4012 7707
EXPERIMENTAL
FORECASTER: MARTINThunderstorm Wind, Franklin
- When
- July 23, 4:15 PM EST
- Where
- Franklin County, 0.53 mi E of Chambersburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 39.930, -77.660
Thunderstorm winds estimated near 60 mph knocked down trees and power lines in and around Chambersburg.
Thunderstorm Wind, Clinton
- When
- July 23, 5:40 PM EST
- Where
- Clinton County, 1.37 mi NE of Charlton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.193, -77.350
Thunderstorm winds estimated near 60 mph knocked down trees along Gravel Hill Road just northwest of Avis in Pine Creek Township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, July 23, 20091 death · 7 injured · $5,000 · 1 event
- Rip Current in South Carolina, July 23, 20091 death · 1 injured · 1 event
- Hail and Damaging Winds in Colorado, July 23, 2009$7.8 million · 1 in hail · 19 events
- Hail and Damaging Winds in Nebraska, July 23, 2009$270,000 · 2.5 in hail · 26 events
- Flash Flooding and Flooding in Pennsylvania, July 23 to 24, 2009$385,000 · 13 events
- Hail and Heavy Rain in Iowa, July 23, 2009$66,000 · 1 in hail · 4 events
- Flood and Strong Wind in Massachusetts, July 23 to 24, 2009$30,000 · 2 events
- Flash Flooding in Texas, July 23, 2009$25,000 · 2 events
- Hail and Damaging Winds in Minnesota, July 23, 20092 in hail · 17 events
- High Surf in Hawaii, July 23 to 24, 200915 events
- Hail and Lightning Strikes in Wisconsin, July 23, 20091 injured · $4,000 · 1 in hail · 6 events
- Hail and Lightning Strike in Maryland, July 23, 20091 injured · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174942, 176264.